Louisiana, 2014

Flash Flooding in Louisiana, May 9, 2014

May 9, 2014 · NWS LIX · 2 events in 1 county or zone

Very moist and unstable air surged northward over southeast Louisiana and southern Mississippi ahead of a cold front moving through the Great Plains. Thunderstorms developed in this moist airmass, producing very heavy rainfall, which caused flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Very moist and unstable air surged northward over southeast Louisiana and southern Mississippi ahead of a cold front moving through the Great Plains. Thunderstorms developed in this moist airmass, producing very heavy rainfall, which caused flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at May 9, 8:29 PM CST, 9 minutes earlier.

Area forecast discussion, May 9, 8:29 PM CST, 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
929 PM CDT FRI MAY 9 2014

.UPDATE...
MAINLY A GRID UPDATE TO BRING QPF...POPS AND WEATHER GRIDS UP TO
CURRENT TRENDS. THE QPF WILL INDICATE 4 INCHES IN THE IMPACTED
AREA CURRENTLY UNDER THE GUN FOR 6 HOURS BETWEEN 06Z-12Z...THEN
ANOTHER 1 INCH AVERAGE 12-18Z. THIS IS BASED ON LATEST
TRENDS...LOCAL EXPERTISE AND SOME HI RES GUIDANCE. WILL SEND
UPDATED ZONE PACKAGE SHORTLY.

&

.DECISION SUPPORT...
DSS CODE...ORANGE.
DEPLOYED...NONE.
ACTIVATION...NONE.
ACTIVITIES...LARGE SCALE FLASH FLOOD WATCH/WARNING OPERATIONS

DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN  = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE   = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
         VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
         WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
         TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED    = FULL ENGAGEMENT FOR MODERATE TO HIGH RISK SVR
         AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
         SIGNIFICANCE

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  65  85  67  86 / 100  30  20  20
BTR  69  87  72  88 / 100  30  20  20
ASD  68  83  70  83 / 100  50  20  20
MSY  70  83  71  84 / 100  50  20  20
GPT  72  81  74  81 / 100  60  20  20
PQL  68  81  69  81 / 100  60  20  20

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...FLASH FLOOD WATCH UNTIL 9 AM SATURDAY FOR THE FOLLOWING ZONES:
     ASCENSION...ASSUMPTION...EAST BATON ROUGE...EAST
     FELICIANA...IBERVILLE...LIVINGSTON...LOWER
     JEFFERSON...LOWER LAFOURCHE...LOWER PLAQUEMINES...LOWER ST.
     BERNARD...LOWER TERREBONNE...NORTHERN
     TANGIPAHOA...ORLEANS...POINTE COUPEE...SOUTHERN
     TANGIPAHOA...ST. CHARLES...ST. HELENA...ST. JAMES...ST.
     JOHN THE BAPTIST...ST. TAMMANY...UPPER JEFFERSON...UPPER
     LAFOURCHE...UPPER PLAQUEMINES...UPPER ST. BERNARD...UPPER
     TERREBONNE...WASHINGTON...WEST BATON ROUGE...AND WEST
     FELICIANA.

GM...NONE.
MS...FLASH FLOOD WATCH UNTIL 9 AM SATURDAY FOR THE FOLLOWING ZONES:
     AMITE...HANCOCK...HARRISON...JACKSON...PEARL
     RIVER...PIKE...WALTHALL...AND WILKINSON.

GM...NONE.
&&

24/RR
Hazardous weather outlook, May 9, 7:01 PM CST, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
801 PM CDT FRI MAY 9 2014

GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037-
039-040-046>050-056>072-MSZ068>071-077-080>082-101315-
LAKE PONTCHARTRAIN AND LAKE MAUREPAS-MISSISSIPPI SOUND-
LAKE BORGNE-CHANDELEUR SOUND-BRETON SOUND-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER OUT
20 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON OUT 20 NM-
COASTAL WATERS FROM BOOTHVILLE LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER OUT 20 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA OUT 20 NM-
COASTAL WATERS FROM PORT FOURCHON TO LOWER ATCHAFALAYA RIVER FROM
20 TO 60 NM-
COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER
TO PORT FOURCHON FROM 20 TO 60 NM-
COASTAL WATERS FROM STAKE ISLAND LA TO THE SOUTHWEST PASS OF THE
MISSISSIPPI RIVER FROM 20 TO 60 NM-
COASTAL WATERS FROM PASCAGOULA MS TO STAKE ISLAND LA FROM 20 TO
60 NM-POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-NORTHERN TANGIPAHOA-
SOUTHERN TANGIPAHOA-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER-
HANCOCK-HARRISON-JACKSON-
801 PM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA...SOUTH MISSISSIPPI AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TONIGHT

LOCALLY HEAVY RAINFALL IS OCCURRING TONIGHT. A FLASH FLOOD WATCH
IS IN EFFECT FOR ALL OF SOUTHEAST LOUISIANA AND SOUTHERN
MISSISSIPPI THROUGH 9 AM SATURDAY. RAINFALL TOTALS OF 3 TO 5
INCHES WITH LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE ON SATURDAY.
THESE THUNDERSTORMS WILL BE MOST PREVALENT ALONG THE COASTAL
AREAS OF LOUISIANA AND MISSISSIPPI. THESE THUNDERSTORMS COULD
PRODUCE LOCALLY HEAVY DOWNPOURS AND GUSTY WINDS.

ISOLATED...MAINLY AFTERNOON THUNDERSTORMS WILL BE POSSIBLE ON
SUNDAY AND MONDAY. THESE THUNDERSTORMS COULD PRODUCE BRIEF HEAVY
DOWNPOURS AND OCCASIONAL LIGHTNING STRIKES.

A COLD FRONT WILL BRING SCATTERED THUNDERSTORMS TO THE AREA
TUESDAY INTO TUESDAY NIGHT. A FEW OF THESE STORMS COULD BE
STRONG...PRODUCE STRONG GUSTY WINDS...HEAVY DOWNPOURS...AND
FREQUENT LIGHTNING STRIKES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, Orleans

When
May 9, 8:38 PM CST to 10:00 PM CST
Where
Orleans County, 1.74 mi WSW of Mc Dologhville to 2.39 mi N of Algiers
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
29.921, -90.077

A National Weather Service employee witnessed cars stalling out due to flash flooding in downtown New Orleans.

Flash Flood, Orleans

When
May 9, 9:07 PM CST to 10:30 PM CST
Where
Orleans County, 1.02 mi WNW of Mc Dologhville to 2.87 mi N of Vieux Carre
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
29.938, -90.064

Local news media showed live footage of multiple high water rescues across the city of New Orleans.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2014Every state in 2014This day in weather historyWarnings in Louisiana, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512385, 512388.